Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS San Angelo, TX

September 21, 2018Shackelford County, Texas

NWS San Angelo, TX issued this flash flood warning at Sep 21, 2018, 5:38 PM CDT for Shackelford County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 5:38 PM CDT (22:38 UTC)
Expired
Sep 21, 2018, 8:30 PM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Shackelford County, TX

The radar

The Dyess AFB radar (KDYX), 21 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WGUS54 KSJT 212238
FFWSJT
TXC417-220130-
/O.NEW.KSJT.FF.W.0037.180921T2238Z-180922T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Angelo TX
538 PM CDT FRI SEP 21 2018

The National Weather Service in San Angelo has issued a

* Flash Flood Warning for...
  Shackelford County in west central Texas...

* Until 830 PM CDT.

* At 537 PM CDT, Doppler radar indicated heavy rain across 
  Shackelford County. Radar estimates that 1 to 3 inches has fallen 
  in the past hour across parts of the county, and heavy rain looks 
  to continue for at least the next hour. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Albany, Fort Griffin, Ibex, Mccarty Lake and Us-
  180 Near The Shackelford-Stephens County Line.

This includes the following low water crossings ...
    crossings along County Road 117 and
    County Road 122 crossing Indian Creek.
Do not drive through these low water crossings or any other
low water crossing with water flowing across the roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3255 9910 3260 9957 3296 9955 3295 9909

$$

SJH
1 follow-up statement
401 
WGUS74 KSJT 212336
FFSSJT

Flash Flood Statement
National Weather Service San Angelo TX
636 PM CDT FRI SEP 21 2018

TXC417-220130-
/O.CON.KSJT.FF.W.0037.000000T0000Z-180922T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shackelford TX-
636 PM CDT FRI SEP 21 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR
SHACKELFORD COUNTY...

At 634 PM CDT, Doppler radar indicated moderate to heavy rain 
continuing across Shackelford County. Radar estimates that 1 to 2 
inches of rain has fallen in the past hour, and 3 to 4 inches in the 
past 3 hours. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Albany, Fort Griffin, Ibex, Mccarty Lake and Us-
180 Near The Shackelford-Stephens County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3255 9910 3260 9957 3296 9955 3295 9909

$$

SJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 4:48 PM CDT, 50 minutes earlier.

Area forecast discussion, Sep 21, 4:48 PM CDT, 50 minutes before
Area Forecast Discussion...Corrected
National Weather Service San Angelo TX
448 PM CDT Fri Sep 21 2018

.UPDATE...
Heavy rain has diminished in Irion, Sterling, Coke, Nolan and Fisher
counties and additional showers tonight are not expected to create
flash flooding. Therefore, the Flash Flood Watch for those counties
has been canceled.

&&

.PREV DISCUSSION... /issued 248 PM CDT Fri Sep 21 2018/

SHORT TERM...
(Tonight and Saturday)

Bulk of the widespread heavy rain has shifted into the I-10 corridor
and into the Northern Big Country as of mid afternoon. Torrential
rainfall and flooding continues across Sutton County near Sonora
where both I-10 and US-277 are closed. Across the Concho Valley and
Big Country, scattered showers and storms have redeveloped in the
area that as seen some afternoon sun. Its more scattered, but still
capable of producing some heavy rain at least for another few hours.
The cold front has pushed through Sweetwater, and will continue to
push across West Central Texas this evening. Threat of heavy rain
drops rapidly across the Concho Valley and portions of the Big
Country by sunset and should be able to drop portions of the Flash
Flood Watch at that point. Watch likely to continue for portions of
the Heartland and Hill Country at least into the evening hours.

Low clouds and cooler conditions to prevail north of the front and
into Saturday for most of West Central Texas. Low temperatures
tonight dropping into the upper 50s and lower 60s, with clouds
keeping highs on Saturday in the upper 60s and lower 70s.

LONG TERM...
(Saturday night through Wednesday)

As the upper level trough across West Central Texas begins to track
east of the area Saturday night, a few lingering wrap around showers
will be possible, mainly across the northern half of the region.
Overnight lows will be in the low to mid 60s. Overcast skies are
forecast to persist through much of the day Sunday, along with
isolated showers. The expected cloud cover should help to keep
temperatures from getting much higher than the mid to upper 70s.

Warmer temperatures are anticipated Monday and Tuesday, with highs
mainly in the low to mid 80s. Overnight lows will be in the 60s.
Mainly dry conditions are forecast Monday and Tuesday, although
isolated showers and thunderstorms will be possible in our southeast
counties, where better moisture resides.

The next cold front is forecast to approach West Central Texas on
Wednesday, bringing another chance of showers and thunderstorms
along with slightly cooler temperatures. The cold front is forecast
to stall somewhere just south of the forecast area, possibly moving
back north on Thursday as a warm front. This would prolong rain
chances into Thursday, especially for southern portions of the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 58  68  61  74 /  90  40  30  30
San Angelo 	 62  69  61  76 /  70  30  20  20
Junction 	 67  72  63  77 /  90  40  10  20
Brownwood 	 64  69  62  77 / 100  50  30  30
Sweetwater 	 56  68  62  74 /  70  30  20  20
Ozona      	 62  70  61  76 /  70  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for Brown-Callahan-
Coleman-Concho-Crockett-Haskell-Jones-Kimble-Mason-McCulloch-
Menard-Runnels-San Saba-Schleicher-Shackelford-Sutton-Taylor-
Throckmorton-Tom Green.

&&

UPDATE...SJH
Hazardous weather outlook, Sep 21, 3:02 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
302 PM CDT Fri Sep 21 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-222015-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
302 PM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch remains in effect across West Central Texas,
as heavy rain continues through the late afternoon and into the
evening hours. The threat of heavy rain should end this evening
for portions of the Concho Valley and Big Country, and across the
Heartland and Hill Country later tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Sep 21, 12:59 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     FLASH FLOOD      9 ENE ELDORADO          30.86N 100.60W
09/21/2018                   SCHLEICHER         TX   LAW ENFORCEMENT

            SO REPORTS VEHICLE STRANDED IN HIGH WATER
            OFF OF HIGHWAY 316 WITH ONE INDIVIDUAL STUCK
            ON ROOFTOP. WATER RESCUE UNDERWAY WITH
            HELICOPTER ENROUTE.

&&

SAK/JW
Local storm report, Sep 21, 1:44 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      SONORA 10 W             30.58N 100.65W
09/21/2018                   SUTTON             TX   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS FLOODING ACROSS I-10
            AT MILE MARKER 392. I-10 IS CLOSED WEST OF
            SONORA. US-277 NORTH OF SONORA IS ALSO
            CLOSED NORTH OF SONORA DUE TO FLOODING.

&&

SAK/JW
Local storm report, Sep 21, 1:50 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
150 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     FLASH FLOOD      SONORA 10 W             30.58N 100.65W
09/21/2018                   SUTTON             TX   LAW ENFORCEMENT

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
            SONORA 10 W. LAW ENFORCEMENT REPORTS
            FLOODING ACROSS I-10 AT MILE MARKER 392.
            I-10 IS CLOSED WEST OF SONORA. US-277 NORTH
            OF SONORA IS ALSO CLOSED DUE TO FLOODING.

&&

SAK/JW
Local storm report, Sep 21, 3:54 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     FLOOD            2 ESE TUXEDO            32.92N 99.92W
09/21/2018                   JONES              TX   PUBLIC

            FACEBOOK POST FROM THE PUBLIC OF HIGHWAY 92
            IN TUXEDO FLOODED.

&&

SJH
Local storm report, Sep 21, 3:57 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FLASH FLOOD      1 NNW SONORA            30.58N 100.65W
09/21/2018                   SUTTON             TX   PUBLIC

            FACEBOOK POST FROM THE PUBLIC OF URBAN FLASH
            FLOODING IN DOWNTOWN SONORA.

&&

SJH

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:10 PM CDTRiver Flood WarningSJTRunnels19 hr
Sep 21, 12:09 AM CDTAreal Flood AdvisorySJTCrockett3 hr
Sep 21, 3:04 AM CDTAreal Flood AdvisorySJTCoke, Crockett, Irion, Sterling, Tom Green4 hr
Sep 21, 3:37 AM CDTFlash Flood WarningSJTIrion, Sterling, Tom Green4 hr
Sep 21, 4:46 AM CDTAreal Flood AdvisorySJTCoke, Nolan, Sterling3 hr
Sep 21, 5:55 AM CDTAreal Flood AdvisorySJTFisher, Nolan2 hr
Sep 21, 6:18 AM CDTFlash Flood WarningSJTCrockett, Irion3 hr
Sep 21, 7:21 AM CDTFlash Flood WarningSJTCrockett, Irion, Schleicher, Sutton, Tom Green4 hr
Sep 21, 7:30 AM CDTFlash Flood WarningSJTCoke, Nolan, Sterling4 hr
Sep 21, 7:39 AM CDTAreal Flood AdvisorySJTTom Green111 min
Sep 21, 7:42 AM CDTAreal Flood AdvisorySJTHaskell2 hr
Sep 21, 8:34 AM CDTFlash Flood WarningSJTRunnels, Schleicher, Sutton, Tom Green3 hr
Sep 21, 11:09 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr
Sep 21, 11:47 AM CDTAreal Flood AdvisorySJTConcho, Menard, Schleicher, Tom Green3 hr
Sep 21, 12:14 PM CDTAreal Flood AdvisorySJTHaskell, Jones3 hr
Sep 21, 1:24 PM CDTFlash Flood WarningSJTCrockett, Kimble, Menard, Schleicher, Sutton3 hr
Sep 21, 3:42 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton3 hr
Sep 21, 4:15 PM CDTAreal Flood WarningSJTSchleicher, Sutton4 hr
Sep 21, 5:12 PM CDTAreal Flood AdvisorySJTTom Green114 min
Sep 21, 6:33 PM CDTAreal Flood AdvisorySJTSchleicher93 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.